Acute Generalized Exanthematous Pustulosis and Stevens-Johnson Syndrome Overlap due to Hydroxychloroquine: A Case Report

A Case Report

Ivorie Coleman; Gabriel Ruiz; Sumir Brahmbhatt; Lindsay Ackerman

Disclosures

J Med Case Reports. 2020;14(210) 

In This Article

Abstract and Introduction

Abstract

Background: Since the World Health Organization declared a global pandemic due to the novel coronavirus disease2019, there have been targeted efforts to establish management modalities. Hydroxychloroquine has been suggested as a possible treatment; however, it is associated with multiple adverse reactions. We report a rare case of a patient with acute generalized exanthematous pustulosis with Stevens-Johnson syndrome due to hydroxychloroquine. Acute generalized exanthematous pustulosis is characterized by acute onset of a generalized rash that is pustular and erosive in nature, affecting limbs; trunk; face; and, less often, mucosal membranes. Although rare, it is important to be mindful of this side effect because the diagnosis is often delayed, and the disease has the potential to be life-threatening.

Case Presentation: A 68-year-old American woman presented to our hospital with a painful, rapidly spreading rash. Its morphologic features included erythema multiforme–like lesions with extensive skin sloughing in various regions of the head, neck, and trunk and mucosal involvement. Her Nikolsky sign was negative, and she had no evidence of lesions on areas of skin trauma. Four weeks prior, she had been initiated on hydroxychloroquine for a presumed diagnosis of cutaneous sarcoidosis. Three punch biopsies of the head and neck area revealed subcorneal pustules consistent with acute generalized exanthematous pustulosis. Treatment began with high doses of methylprednisolone, leading to only minimal improvement of existing areas and ongoing spread to new areas. Treatment with intravenous immunoglobulin was initiated, at which point disease stability was achieved. The patient's rash ultimately resolved, as did her cutaneous pain and pruritus.

Conclusions: Among many potential adverse reactions involving hydroxychloroquine, cutaneous side effects are varied and can lead to significant morbidity or even death. The drug is currently being investigated in a multitude of trials for coronavirus disease2019 treatment, prevention, and prophylaxis after exposure to severe acute respiratory syndrome coronavirus 2. Acute generalized exanthematous pustulosis is a rare side effect of hydroxychloroquine, and even fewer cases demonstrate histologic evidence of acute generalized exanthematous pustulosis while clinically presenting with Stevens-Johnson syndrome. Patients who develop Stevens-Johnson syndrome/toxic epidermal necrolysis require best supportive care with aggressive fluid and electrolyte replacement and prevention of further breakdown of the skin barrier. With the potential of widespread hydroxychloroquine use, it is important that providers be aware of its potential severe adverse drug reactions.

Introduction

Since the World Health Organization declared a global pandemic due to the coronavirus disease 2019 (COVID-19), there have been targeted efforts to establish management modalities. Aminoquinolines, such as chloroquine and hydroxychloroquine, have been suggested as possible agents.[1] These medications are traditionally used in the management of malaria and for dermatologic and rheumatologic conditions.[2] It is thought that aminoquinolines are positioned to treat viral infections due to mechanisms that mitigate viral activity.[3] Moreover, hydroxychloroquine has been suggested as a more appropriate choice than chloroquine.[4] Although the pharmacology may seem promising, this enticement should be coupled with caution because hydroxychloroquine is associated with multiple adverse reactions, including significant cardiotoxicity with prolongation of QTc and ventricular arrhythmias.[5] It is also known to cause vision-threatening toxic retinopathy.[6]

We present a rare case of a patient with an adverse cutaneous reaction to hydroxychloroquine presenting with diffuse skin sloughing compatible with Stevens-Johnson syndrome (SJS). Histologic findings showed acute generalized exanthematous pustulosis (AGEP). Although rare, it is important to be mindful of the AGEP–SJS overlap presentation due to its often-delayed diagnosis and the potential to be life-threatening. AGEP is characterized by an acute onset of a generalized rash that is pustular and erosive in nature, affecting limbs; trunk; face; and less often, mucosal membranes. Noncutaneous features include fever, neutrophilia, and liver involvement with other features described in a few cases. The clinical course can vary[4] from self-limiting to requiring hospitalization. One prolonged case was reported that lasted up to 68 days.[7] In rare instances, AGEP pustules can convalesce, leading to bullae and skin sloughing akin to SJS.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....